Printer Friendly

Acetaminophen (paracetamol)-induced anaphylactic shock.

ABSTRACT: Acetaminophen (paracetamol) is a widely prescribed analgesic-antipyretic drug. Adverse allergic reactions to this drug are rare. We report a case of anaphylactic shock due to acetaminophen. Results of skin prick tests and intradermal tests were negative. Oral rechallenge resulted in generalized urticaria associated with an increased plasma level of histamine. Acetaminophen should be added to the list of causes of anaphylaxis.

**********

ACETAMINOPHEN (paracetamol) is a widely prescribed analgesic-antipyretic drug throughout the world, available without prescription in most countries. Allergic-like reactions to this drug, including urticaria, angioedema, and anaphylactic reactions have only rarely been reported, (1-14) and textbooks do not mention an association between this drug and allergy or anaphylaxis. However, adverse drug reaction to acetaminophen overdose is well known among medical professionals. We report here an exceptional case of anaphylactic reaction to acetaminophen with positive oral rechallenge.

CASE REPORT

A 28-year-old woman with no medical history and no known allergies to drugs had generalized urticaria and dyspnea in November 1999, 15 minutes after receiving oral acetaminophen (1 g) for fever due to flu vaccine. Parenteral administration of corticosteroids produced improvement within a few minutes. Two weeks later, she again had generalized urticaria, chest tightness, and loss of consciousness 15 minutes after ingestion of oral acetaminophen (1 g) at her workplace. She was immediately examined by a physician who found a blood pressure of 80/40 mm Hg. She was treated with 0.5 mg of epinephrine subcutaneously and recovered within a few minutes.

In March 2000, results of skin prick tests with pure acetaminophen were negative. Results of intradermal tests (1 mg/mL, then 10 mg/mL) were also negative. Therefore, an oral challenge with acetaminophen was proposed to the patient, who gave her written consent. Under close monitoring, she was first given placebo orally, without any reaction. This was followed by 100 mg of acetaminophen orally, and no reaction was noted after 1 hour. The patient was then given 200 mg of acetaminophen orally and 15 minutes later a diffuse urticaria with chest tightness developed. The symptoms resolved with administration of bethametasone 8 mg intravenously, and epinephrine 0.25 mg subcutaneously. Just after the episode, the plasma histamine level rose to 105 nmol/L (normal, 5 to 25 nmol/L), whereas it had been within normal range before the oral challenge. Oral provocation tests to aspirin were negative.

DISCUSSION

This patient's anaphylactic reaction to acetaminophen was proven by oral rechallenge. Moreover, the increase of the serum histamine level during the rechallenge procedure supports a Gell and Coombs type I reaction. Only about 30 cases of well-described anaphylactic reactions to acetaminophen have been reported to date. (1-14) In a few cases, diagnosis was confirmed by positive results of skin prick tests or intradermal tests with acetaminophen. (5,8) One patient had IgE against acetaminophen. (5) Oral provocative tests or accidental rechallenge with the molecule have been reported in 18 patients. (1-9,11-14) Indeed, to establish such a diagnosis, skin prick tests or intradermal tests may be done, but skin tests are not useful for low molecular weight chemicals such as acetaminophen since they are for high molecular weight proteins. In our patient, these tests were negative, and rechallenge with the drug was considered as recommended when a drug is a rare cause of allergy and when the patient is likely to ben efit directly from knowledge of the hypersensitivity. (15)

Pathogenesis of anaphylaxis to acetaminophen is disputed. An IgE-mediated hypersensitivity to the drug with release of histamine is likely, according to clinical and biological data. Another possible mechanism is inhibition of prostaglandin synthesis, since acetaminophen has a weak anti-inflammatory action due to weak inhibition of cyclooxygenases. Therefore, some authors postulate that aspirin-induced anaphylactoid reactions represent a relevant risk factor for intolerance to acetaminophen because aspirin also inhibits cyclooxygenase activity. Furthermore, some studies have suggested that severe reactions to nonsteroidal anti-inflammatory drugs are more frequently reported by atopic than by nonatopic subjects. (16,17) Finally, as in our case and a few other reports, the dose of acetaminophen needs to be beyond a threshold to induce the anaphylactic reaction. (2,3,13)

CONCLUSION

Physicians must be aware of the possibility of anaphylactic shock due to acetaminophen, especially in view of the widespread use of this commonly available drug. Publication of such case reports is required to better evaluate the incidence of such reactions.

References

(1.) Stricker BH, Meyboom RH, Lindquist M: Acute hypersensitivity reactions to paracetamol. BMJ 1985; 291:938-939

(2.) Ellis M, Haydik I, Gilman S, et al: Immediate adverse reaction to acetaminophen in children: evaluation of histamine release and spirometry. J Pediatr 1989; 114:654-656

(3.) Van diem L, Grillat JP: Anaphylactic shock induced by paracetamol Eur J Clin Pharmacol 1990; 38:389-390

(4.) Leung R, Plomley R, Gzarny D: Paracetamol anaphylaxis. Clin Exp Allergy 1992; 22:831-833

(5.) Martin JA, Lazaro M, Cuevas M, et al: Paracetamol anaphylaxis. Clin Exp Allergy 1993; 23:534

(6.) Doan T, Greenberger PA: Nearly fatal episodes of hypotension, flushing, and dyspnea in a 47-year-old woman, Ann Allergy 1993; 70:439-444

(7.) Vidal C, Perez-Carral C, Gonzales-Quintela A: Paracetamol (acetaminophen) hypersensitivity. Ann Allergy Asthma Immunol 1997; 79:320-321

(8.) Sabbah A, Sainte-Laudy J, Drouet M, et al: Reactions anaphylactiques ou anaphylactoides au paracetamol. Allergy Immunol 1997; 79:60-61

(9.) Ownby DR: Acetaminophen-induced urticaria and tolerance to ibuprofen in an eight-year-old child. J Allergy Clin Immunol 1997; 99:151-152

(10.) Galindo PA, Borja J, Mur P, et al: Anaphylaxis to paracetamol. Allergol Immunopathol 1998; 26:199-200

(11.) Mendizabal SL, Diez Gomez ML: Paracetamol sensitivity without aspirin intolerance. Allergy 1998; 53:457458

(12.) Spitz E: Possible mechanism of paracetamol anaphylaxis. Ann Allergy Asthma Immunol 1999; 82:591

(13.) Kumar RK, Byard I: Paracetamol as a cause of anaphylaxis. Hosp Med 1999; 60:66-67

(14.) Oyonrinde OT, Saker BM: Anaphylactoid reactions to paracetamol. Postgrad Med J 2000; 76:501-502

(15.) Edwards IR, Aronson JK: Adverse drug reaction: definitions, diagnosis, and management. Lancet 2000; 356:1255-1259

(16.) Settipane R, Schrank P, Simon RA, et al: Prevalence of cross-sensitivity with acetaminophen in aspirin sensitive subjects. J Allergy Clin Immnunol 1995; 96:480-485

(17.) Asero R: Risk factors for acetaminophen and nimesulide intolerance in patients with NSAID-induced skin disorders. Ann Allergy Asthma Immunol 1999; 82:554-558

RELATED ARTICLE: KEY POINTS

* Recognition of anaphylactic shock is an emergency, and treatment relies on parenteral epinephrine.

* Anaphylactic drug reaction can occur with any medication, even with seemingly innocuous ones.

* Complete drug history is mandated.

* Skin tests or rechallenge can be necessary to confirm the responsibility of the suspected medication.

* Suspected adverse drug reaction should be reported.

From the Departement de Medecine Interne, Hopital Laennec, Creil; and the Centre d'Allergie, Hopital Tenon, Paris, France.

Reprint requests to Claude Bachmeyer, Hopital Laennec, Department de Medecine Interne, Boulevard Laennec, BP 72, F 60109 Creil Cedex, France.
COPYRIGHT 2002 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Author:Leynadier, Francisque
Publication:Southern Medical Journal
Geographic Code:1USA
Date:Jul 1, 2002
Words:1132
Previous Article:Craniofacial hyperhidrosis successfully treated with topical glycopyrrolate.
Next Article:Nonsecretory multiple myeloma.
Topics:


Related Articles
Analgesics can harm kidney.
PED4 Unsuspected acetaminophen toxicity in a 58-day-old infant. (Pediatrics and Adolescent Medicine).
Over-the-counter pain meds--not always so harmless.
Over-the-counter remedy snags snakes. (Strong Medicine).
Effect on an enzyme may stop pain, lower fever. (Acetaminophen in Action).
Hypertension risk linked to common, over-the-counter pain relievers. (Hidden Effect?).
Promoting Food Allergy awareness. (Health).
Acetaminophen overdose in pregnancy.

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters